Michigan, 2022

Damaging Winds in Michigan, July 21, 2022

July 21, 2022 · NWS GRR · 3 events in 3 counties and zones

Isolated severe storms resulted in several reports of damaging wind gusts which resulted in several downed trees and tree limbs and power outages.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Isolated severe storms resulted in several reports of damaging wind gusts which resulted in several downed trees and tree limbs and power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 21, 2:35 PM EST, 4 hours 9 minutes earlier.

Area forecast discussion, Jul 21, 2:35 PM EST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
335 PM EDT Thu Jul 21 2022

LATEST UPDATE...
Discussion/Marine

.DISCUSSION...(This evening through next Thursday)
Issued at 257 PM EDT Thu Jul 21 2022

...Risk for a few thunderstorms this evening...

A 850/700 mb trough dropping southeastward through WI is forecast
to track through the CWA this evening. Surface based instability
values of around 1000 to 1500 J/kg exist out ahead of this
feature...especially toward Holland and Kalamazoo. Forecast
soundings show an inverted V look to them and DCAPE is over 1000
J/kg. These two parameters/features support strong wind gusts
with any stronger cell. Forecast low level convergence favors the
area generally south of a Muskegon to Grand Rapids line for the
most shower/storm activity. This is where we will feature the
highest POPs.

...Additional showers and thunderstorms possible late Friday
night...

The latest runs of the models appear to focus the main storm
activity just southwest of the CWA late Friday night. The low
level jet and stronger instability is shown to be aimed in those
locations. Still...some deep moisture and weak instability is
shown for southwest parts of the CWA which will allow for at least
scattered showers and thunderstorms. Close monitoring will be
needed going forward as a northward shift of the low level jet and
instability could lead to an increase in the storm coverage for
the CWA.

...Numerous showers and storms look likely for Saturday night into
early Sunday...

An unseasonably strong mid to upper level wave will be tracking
eastward through the Canadian Prairies and into Ontario. On the
south side of this feature...the mid to upper level flow
strengthens over the Great Lakes Region. At the same time a strong
southwesterly low level jet will be moving into the Great Lakes
Region and advecting in abundant moisture. Deep layer shear will
be quite strong through the night. As a result of all this...one
or more MCS's look possible in this window with an increased risk
for severe weather. In addition with PWAT values forecast to climb
up over 1.75 inches locally heavy rain is likely. If the storms
repeat over the same area...some flooding may occur. The low level
jet and instability gradient shift south and east of the CWA by
18z Sunday so much less in the way of storm coverage is forecast
by then.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 146 PM EDT Thu Jul 21 2022

With a relatively tight pressure gradient in place and deeper
surface based mixing occurring...gusty winds have developed.
Values in the 20 to 25 knot range have been recorded. These gusty
winds will continue through much of the afternoon...but weaken
gradually through sunset. That is when showers and a few
thunderstorms will develop. The most favorable location for the
convection is around KAZO and KBTL which is where the low level
wind convergence and instability may combine to generate the
thunderstorms. There is some uncertainty on this potential so
aviators should continue to monitor trends through the afternoon.
Any shower or thunderstorm could contain localized gusty winds.
Later in the evening and more so after midnight any showers to
thunderstorms will dissipate. The winds will also weaken as the
pressure gradient and mixing depth decrease.

&&

.MARINE...
Issued at 257 PM EDT Thu Jul 21 2022

The pressure gradient tightens up across the northern zones later
Friday into Friday night as a wave of low pressure tracks eastward
through the northern Great Lakes Region. Southwesterly winds will
increase...especially for Little and Big Sable Points by Friday
evening. Hazardous conditions for small craft and swimmers may
develop.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

DISCUSSION...MJS
AVIATION...MJS
MARINE...MJS
Hazardous weather outlook, Jul 21, 10:30 AM EST, 8 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1130 AM EDT Thu Jul 21 2022

MIZ037>040-043>046-050>052-056>059-064>067-071>074-220915-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1130 AM EDT Thu Jul 21 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Showers and storms possible south of a Muskegon to Grand Rapids line
tonight. Strong wind gusts may accompany any of the storms...however
severe weather not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and storms will be possible this weekend, especially
Saturday night into Sunday. Locally heavy rainfall will be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-220915-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1130 AM EDT Thu Jul 21 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Winds and waves will begin the day as moderate but will continue
to improve and be low risk by this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The next storm system over the weekend will bring additional
showers and thunderstorms to the near shore waters with hazardous
conditions possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 21, 5:57 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
657 PM EDT Thu Jul 21 2022

MIZ056-057-064-071-220000-
Allegan MI-Ottawa MI-Van Buren MI-Kent MI-
657 PM EDT Thu Jul 21 2022

...Strong thunderstorms will impact portions of Van Buren, Allegan,
southern Kent and southern Ottawa Counties through 800 PM EDT...

At 656 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southwest of Grand Haven to 14 miles
west of Holland SP to 32 miles west of South Haven. Movement was
southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Holland...             Allegan...             South Haven...
Paw Paw...             Wyoming...             Kentwood...
Grandville...          Hudsonville...         Zeeland...
Wayland...             Otsego...              Plainwell...
Hartford...            Mattawan...            Lawton...
Bangor...              Decatur...             Caledonia...
Fennville...           Saugatuck...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4207 8622 4224 8622 4224 8637 4246 8625
      4270 8620 4298 8622 4284 8537 4277 8538
      4277 8555 4242 8554 4242 8576 4207 8576
TIME...MOT...LOC 2256Z 289DEG 24KT 4295 8637 4271 8648 4256 8688

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

OSTUNO

The radar

The Grand Rapids radar (KGRR), 37 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ottawa

When
July 21, 6:44 PM EST to 6:45 PM EST
Where
Ottawa County, 0.86 mi SW of Coopersville Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
43.070, -85.930

The public reported that multiple trees were uprooted or snapped. One tree damaged the roof of a house and power outages were reported in the area.

Thunderstorm Wind, Kent

When
July 21, 7:05 PM EST to 7:20 PM EST
Where
Kent County, 1.66 mi WNW of Balmont
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
43.090, -85.650

Several trees and tree limbs were blown down and a travel trailer was blown over.

Thunderstorm Wind, Van Buren

When
July 21, 7:35 PM EST to 7:50 PM EST
Where
Van Buren County, 1.72 mi SE of Lawrence Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
State Official
Coordinates
42.200, -86.010

Several trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044578, 1044579, 1044580.